← Return to Concerned about the side effects of anastrozole

Discussion
tinalove (@tinalove)

Concerned about the side effects of anastrozole

Breast Cancer | Last Active: Sep 1 6:43am | Replies (1389)

Comment receiving replies
@elizm

Hi, Tina. I was diagnosed last year with Stage1A, Invasive Ductal Carcinoma, ER+ and HER2+++. Following surgery and three months of Taxol and Herceptin infusions, I was a wreck. Being age 70 probably didn't help. I then chose to discontinue the 9 additional months of Herceptin, and not have radiation. The last recommended treatment was Arimidex (anastrozole). I assessed all the damage from the chemo and targeted immune therapy and decided that i would take half a dose each day and see what the side effects might be. (If, for example, my next bone density test — in about a year — shows significant loss, then I will re-evaluate taking Arimidex for an additional five years or so. If I have a recurrence of breast cancer, then I likely will opt for mastectomy and a full dose of Arimidex, etc.) It's been difficult to tell whether it has made my neuropathy and chemo brain worse or whether they would be this way in any event, but I definitely am experiencing increased arthralgia, and bouts of toe cramps and depression (which is unlike me). As my hair still is growing out following the chemo, it's hard to tell if the Arimidex is messing with that or not. I seem to react negatively to even small doses of medications, so each suggested med. can be a problem.

My oncologist indicated that, if I had trouble with Arimidex, there were others which I could try. If you go to breastcancer.org, you'll find a Hormonal Therapy Side Effects Comparison Chart for seven different aromatase inhibitors (displayed side-by-side). As you can see, none are without potential side effects; not all patients experience the noted side effects; and other side effects can't be ruled out. (You'll note that hair-thinning is not specifically associated with Arimidex.) The trade-off for me is whether the side effects from any AI are preferable to the risks of awakening one day with metastatic cancer.

Jump to this post


Replies to "Hi, Tina. I was diagnosed last year with Stage1A, Invasive Ductal Carcinoma, ER+ and HER2+++. Following..."

Hi, Elizm ~ I could have been the one to write parts of this letter, with some (minor?) differences! I am 69, diagnosed with 2A BC 12/16, Estrogen progesterin positive, HER negative. One node involved, 16 clear. I had the nodal resection when I decided against chemo! Perhaps if all 16 were positive I would have chosen a different route. My oncologist gave me the statistics and choice about chemo and was OK with my decision. I had radiation and did well with 37 treatments and then began Arimidex on May 20, 2017. There are days when I think I am going to ask for a different drug and then other days I feel fairly good. Depression, arthralgia, joint and bone pain are my biggest problems…Also inability to concentrate. As you pointed out, these symptoms could just have come with our age. I do have pretty constant anxiety over metastisis. When I can get busy doing something I enjoy, I am at my best. I just had my 10 year colonoscopy and the week before, I read many articles about breast cancer and colon cancer connection. All was well, but I think of a wasted week of worry and anxiety. I am working on "mindfulness" but relying on Ativan too. I have come to think that whatever makes my life more pleasant without going overboard is the way I must lead my life. I enjoy eating and the Arimidex has added 10 pounds to my almost "Obese" BMI. Some days I can control my cravings and some days I splurge. SOme days I walk the dog at a brisk pace and some days I don't. At the end of whatever kind of day I have, I look forward to trying harder the next day, but that doesn't always happen! It's beautiful here today (although our area is infested with mosquitoes and if it goes above 80 degrees I sweat exhaustively) ! So ~ You can see it's a challenge to me to rid myself of anxiety. I am thinking of you and our mutual anxiety problem, my friend!

Dear Molly. BC at our age is a bear. I haven't been experiencing night sweats or power surges, but I came across something which may be of interest to you. In my case, the chemo-induced neuropathy in my hands, feet and legs has been a nightmare, keeping me up most nights and afternoons with sensory burning. I went to an acupuncturist who also is a doctor of Chinese medicine. My legs and hands were too sensitive for the acupuncture, but he suggested a traditional herbal medication which, for hundreds of years, has been given to women with menopausal symptoms. It is called Zhi Bai Di Huang Wan… little, black herbal pills… I take up to 20/day and they turn my burning appendages icy cold, allowing me to sleep. I would never buy it online as there is no way to know where/how it was sourced, but I trust the doctors of Chinese medicine around here. It also contains no estrogen (an important consideration for those of us on an aromatase inhibitor). In any event, I wonder if it might provide you with some relief from the summer temperatures (you certainly wouldn't need to take as many as I do). In the meantime, I'm rooting for you… we've likely been through rougher times… we'll get through this one!

Thanks for the information , I have had Neuropathy for over 5 yrs , I had just finally got my symptoms under control and had a Routine that made it easy to live with PN ,without taking Pain Meds like Tramadol and Elival at night because all the other Meds. Didn't help ! !!! Then I found the BC lump ! This has been my concern ,chemo bringing the chronic pain and burning all back .My Indocrinologist actually got my burning and pain levels under control by Vitamins B-12 Folbee, E and D 700 and 600 mg once a day ,plus I changed my eating ,mostly veggies and fruit,,,any kind of prepackaged w/ filler foods always made mine worse !! Now with Chemo my Oncologist tells me to stop them because of possible reactions with Treatment !!! It's really strange the Different ways Oncologist treat ,I understand everyone with each case ,but it seems getting all the immune support in your body the better !!! I guess I just think with Logic!!!